Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Grand Junction, CO

June 23, 2016Moffat County, Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 23, 2016, 6:37 PM MDT for Moffat County, Routt County, Colorado. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 6:37 PM MDT (00:37 UTC)
Expired
Jun 23, 2016, 7:00 PM MDT
In force
23 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Moffat County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 189 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:43 PM MDTTSTM WND DMG1 Sw Craig, CO20 FEET LONG LIMB DOWN WITH 3.5 INCH DIAMETER. 70 MPH ESTIMATED WIND GUST.
Jun 23, 6:55 PM MDTTSTM WND GST 592 Ese Hayden, COAWOS STATION HAYDEN AIRPORT /HDN/ CORRECTED FOR THUNDERSTORM WIND GUST.
Jun 23, 6:55 PM MDTNON-TSTM WND GST 592 Ese Hayden, COAWOS STATION HAYDEN AIRPORT /HDN/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3282 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS55 KGJT 240037
SVRGJT
COC081-107-240100-
/O.NEW.KGJT.SV.W.0002.160624T0037Z-160624T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
637 PM MDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ROUTT COUNTY IN NORTHWESTERN COLORADO...
  SOUTHEASTERN MOFFAT COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 700 PM MDT

* AT 637 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES NORTHWEST OF HAYDEN TO 8 MILES SOUTH OF
  CRAIG...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CRAIG...HAYDEN AND HAMILTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4084 10698 4030 10727 4031 10770 4072 10747
TIME...MOT...LOC 0037Z 261DEG 18KT 4067 10740 4039 10755 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
829 
WWUS55 KGJT 240049
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
649 PM MDT THU JUN 23 2016

COC081-107-240100-
/O.CON.KGJT.SV.W.0002.000000T0000Z-160624T0100Z/
ROUTT CO-MOFFAT CO-
649 PM MDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHWESTERN ROUTT AND SOUTHEASTERN MOFFAT COUNTIES...

AT 649 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF HAYDEN TO 8 MILES SOUTHEAST OF
CRAIG...MOVING EAST AT 20 MPH.

HAZARD...60 TO 70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CRAIG...HAYDEN AND HAMILTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4084 10698 4030 10727 4031 10770 4072 10747
TIME...MOT...LOC 0049Z 270DEG 18KT 4068 10734 4040 10749 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
527 
WWUS55 KGJT 240059
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 PM MDT THU JUN 23 2016

COC081-107-240109-
/O.EXP.KGJT.SV.W.0002.000000T0000Z-160624T0100Z/
ROUTT CO-MOFFAT CO-
659 PM MDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROUTT AND
SOUTHEASTERN MOFFAT COUNTIES WILL EXPIRE AT 700 PM MDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4084 10698 4030 10727 4031 10770 4072 10747
TIME...MOT...LOC 0057Z 261DEG 18KT 4068 10734 4040 10749 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:37 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 23, 3:37 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
337 PM MDT THU JUN 23 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 335 PM MDT Thu Jun 23 2016

Best storms this afternoon were moving just right of the mean
0-6km flow and producing small hail. Most storms are expected to
end with sunset but there is still sufficient moisture and
instability for isolated nocturnal storms north of the I-70
corridor.

Friday deeper moisture erodes from west to east through the day
under strengthening SW flow. Most thunderstorms will be limited to
the eastern mountains closer to the Continental Divide. Breezy, hot,
and dry conditions are expected elsewhere raising fire weather
concerns. See fire discussion below.

Friday night the cold front drops south to near the I-70 corridor by
midnight and into northern New Mexico by morning. This ushers in
less-hot and drier air.

.LONG TERM...(Saturday through Thursday)
Issued at 335 PM MDT Thu Jun 23 2016

The north enjoys a cool down of 5-8 degrees while the south will see
little temperature change. Precipitable water values remain around
0.5 inch over the eastern San Juan mountains that may produce an
isolated thunderstorm or two.

For the new week a broad ridge rebuilds over the Great Basin then
shifts subtly east later in the week. Deep subtropical moisture
begins to pool over the Sonoran and Chihuahuan Deserts approaching
2 inch precip water values by Thursday. This moisture leaks into
the Four Corners beginning Tuesday then deepens to around 1.2
inches by next Thursday. Increasing showers and thunderstorms can
be expected starting Tuesday and favoring the south. But we are
not ready to use the M word yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jun 23 2016

VFR conditions will dominate at all TAF sites. Isolated showers
and thunderstorms may continue overnight mainly north of the I-70
corridor. Friday afternoon...scattered showers and thunderstorms
will favor the mountains of western Colorado especially near the
Continental Divide. There is a 30 percent chance of brief afternoon
storm impacts at KASE KEGE with a 10 percent chance at KRIL KGJT
KMTJ KTEX. Mountain top winds of SW 15-20 kts will produce light
to moderate turbulence, stronger vicinity storms/showers.

&&

.FIRE WEATHER...
Issued at 335 PM MDT Thu Jun 23 2016

An approaching cold front on Friday will strengthen southwest
gradient winds. This will combine with low afternoon humidities
and critical fuels to produce Red Flag conditions for Colorado
fire zones 200, 202 and 203, from 2 PM to 8 PM. The afternoon
winds are expected to be strongest in the western portions of
those zones. Saturday...winds will decrease somewhat and
humidities will rise due to less hot conditions. So critical fire
weather conditions are not expected.

&&

.HYDROLOGY...
Issued at 335 PM MDT Thu Jun 23 2016

Hot temperatures will exacerbate the melting of the remaining
high elevation snowpack. Meanwhile, releases from area dams and
management of water diversions will likely add to flow in some
rivers and streams. As a result, waterways across the area will
continue to run high, fast, and cold through the coming weekend.
Stay advised of the latest river forecasts by visiting our website
at weather.gov/gjt.

&&

.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning from 2 PM to 8 PM MDT Friday for
     COZ200-202-203.

UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...EH+Joe
FIRE WEATHER...Joe
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 23, 2:33 AM MDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 AM MDT THU JUN 23 2016

COZ001>014-017>023-UTZ022>025-027>029-240845-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
233 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES ABOUT 5 TO 10 ABOVE NORMAL WILL CONTINUE TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BRING LOCAL HEAVY RAIN
AND GUSTY WINDS THIS AFTERNOON AND EVENING, MAINLY IN THE
MOUNTAINS.

RIVERS WILL ALSO CONTINUE RUNNING HIGH FROM CONTINUED SNOWMELT
RUNOFF, ESPECIALLY THE GREEN RIVER IN NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES WILL CONTINUE. FRIDAY WILL BE DRIER BUT WINDS
WILL INCREASE FRIDAY AND SATURDAY, INCREASING FIRE WEATHER
CONCERNS.

SUNDAY THROUGH WEDNESDAY WILL SEE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING, MAINLY OVER HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 3:16 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 PM MDT THU JUN 23 2016

COZ011-012-014-017-232200-
WEST ELK AND SAWATCH MOUNTAINS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
UPPER GUNNISON RIVER VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
316 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELTA AND
NORTHEASTERN MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONTROSE...MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...DIME SIZE HAIL...BRIEF HEAVY
RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTROSE...CRAWFORD AND MAHER.

THIS WILL IMPACT HIGHWAY 50 FROM OLATHE TO MONTROSE AND HIGHWAY 550
JUST SOUTH OF MONTROSE.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3835 10797 3851 10808 3877 10761 3854 10744
TIME...MOT...LOC 2114Z 240DEG 22KT 3848 10794

MA
Local storm report, Jun 23, 3:35 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 WNW MONTROSE          38.51N 107.96W
06/23/2016  E0.25 INCH       MONTROSE           CO   TRAINED SPOTTER

            0.32 INCHES OF RAIN WITHIN 10 MINUTES. RAIN STARTED AT
            320 PM. STILL RAINING HEAVILY. PEA SIZE HAIL AS WELL.
            RAIN RATE ESTIMATED AT 1.3 INCHES PER HOUR.

&&

EVENT NUMBER GJT1600725

MALEKSA
Local storm report, Jun 23, 5:48 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             MONTROSE                38.48N 107.87W
06/23/2016  E0.25 INCH       MONTROSE           CO   PUBLIC

            HEAVY RAIN...GUSTY WINDS TO 40 MPH OR GREATER AND SMALL
            PEBBLE SIZE HAIL

&&

EVENT NUMBER GJT1600726

MALEKSA
Special weather statement, Jun 23, 6:13 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
613 PM MDT THU JUN 23 2016

COZ002-004-240100-
CENTRAL YAMPA RIVER BASIN CO-ELKHEAD AND PARK MOUNTAINS CO-
613 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOFFAT COUNTY UNTIL 700
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF CRAIG...MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN MOFFAT
COUNTY NORTH OF CRAIG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4062 10771 4077 10770 4086 10735 4061 10732
TIME...MOT...LOC 0013Z 260DEG 12KT 4070 10758

JAM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:13 PM MDTSpecial Weather StatementGJTRoutt47 min
Jun 23, 6:48 PM MDTSpecial Weather StatementGJTRio Blanco27 min
Jun 23, 6:59 PM MDTSpecial Weather StatementGJTRoutt31 min
Jun 23, 7:03 PM MDTSpecial Weather StatementGJTMesa42 min
Jun 23, 7:15 PM MDTSpecial Weather StatementGJT30 min
Jun 23, 7:25 PM MDTSevere Thunderstorm WarningGJTRoutt18 min
Jun 23, 8:05 PM MDTSpecial Weather StatementGJTPitkin25 min
Jun 23, 8:31 PM MDTSpecial Weather StatementGJTEagle29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.